Utah, 2014Dense Fog in Utah, December 4 to 5, 2014
December 4 to 5, 2014 · NWS GJT · 1 event in 1 county or zone
Residual low level moisture from a previous storm and cold overnight temperatures caused dense fog to form in some lower elevation areas of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual low level moisture from a previous storm and cold overnight temperatures caused dense fog to form in some lower elevation areas of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 4, 9:47 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 4, 9:47 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 PM MST THU DEC 4 2014
.UPDATE...
ISSUED AT 945 PM MST THU DEC 4 2014
TODAY'S STORM WAS MOVING INTO THE SOUTHERN PLAINS THIS EVENING...BUT
A TRAILING WEAK DISTURBANCE CROSSING UT WILL KEEP A FEW RAIN/SNOW
SHOWERS AROUND OVERNIGHT. LINEAR INTERPOLATION FROM SATELLITE LOOP
HAS THIS WEAK DISTURBANCE PASSING WRN CO AROUND 500 AM. SOME FOG HAS
BEEN OBSERVED BY THE DURANGO AND PAGOSA SPGS ASOS SITES. CHANCE OF
FOG SHOULD INCREASE LATER TONIGHT IN THOSE AREAS THAT RECEIVED
WETTING PRECIPITATION AS SKIES CLEAR WITH THIS PASSING WAVE. CURRENT
FORECAST HAS THIS HANDLED. WILL KEEP A WATCH FOR THE DEVELOPMENT OF
FOG OVERNIGHT.
&&
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 334 PM MST THU DEC 4 2014
IMPRESSIVE CLOUD SHIELD IN SATELLITE IMAGERY OVER THE 4 CORNER
REGION TODAY AS A SYSTEM PASSES THROUGH THE SOUTHERN ROCKIES. THE
BULK OF THE PRECIPITATION HAS BEEN LOCATED TO OUR SOUTH THOUGH SOME
OF OUR SOUTHEAST VALLEYS DID WELL...NEAR A QUARTER OF AN INCH OF
RAINFALL. UNFORTUNATELY THE COLD AIR IS NOT ACCOMPANYING THIS STORM
AND THE BULK OF WX SENSORS UNDER 10000 FEET ARE WELL ABOVE ZERO.
THIS PROBABLY RELATED TO THE STRONG MOISTURE ADVECTION...WITH PWATS
200 PERCENT OF NORMAL...KEEPING THE ASCENT FROM DRASTICALLY COOLING
THE MID LAYERS. SNOW ACCUMULATION WAS LIKELY IN THE HIGH PEAKS
ACROSS THE CENTRAL SAN JUANS BUT LITTLE IMPACT TO THE ROADWAYS HAS
BEEN NOTED IN REPORTS AND WEBCAMS. SATELLITE IMAGERY AND RADAR
MOSAIC IS HINTING THAT THE MAIN FORCING IS SHIFTING EAST OF THE
DIVIDE LATE THIS AFTERNOON...DIMINISHING THE THREAT OF SIGNIFICANT
PRECIPITATION OVER OUR CWA. THEREFORE CANCELLED THE ADVISORY IN
PLACE FOR THE SOUTHERN SAN JUANS...EARLY. THERE WILL STILL BE A
CONVECTIVE ELEMENT WORKING THROUGH ON THE BACK SIDE OF THIS STORM
WITH PLENTY OF MOISTURE STILL IN PLACE. A WEAK UPSTREAM WAVE LOOKS
JUST STRONG ENOUGH TO KEEP SOME ISOLATED SHOWERS IN ACROSS THE
CENTRAL AND NORTHERN CWA LATE THROUGH THE OVERNIGHT HOURS...WITH
DRYING IN THE MID LEVELS ADDING SOME INSTABILITY. AS THIS DRIER AIR
WORKS IN ALOFT...SATURATED AREAS OF THE SOUTH COULD PRODUCE FOG AS
WELL. AN TRANSITORY RIDGE WORKS THROUGH THE CWA TOMORROW AND
TOMORROW NIGHT AND WILL CONTINUE TO DRY OUT THE DENDRITIC LAYER.
MODELS STILL WANT TO PRODUCE SOME LIGHT QPF BUT AM BETTING THIS
WILL BE MAINLY JUST RESIDUAL CLOUD COVER. WAA AHEAD OF THE NEXT
APPROACHING SYSTEM WILL PUSH HIGH CLOUDINESS BACK IN FRIDAY NIGHT
BUT PRECIPITATION SHOULD BE HELD AT BAY UNTIL AFTER SUNRISE ON
SATURDAY. OVERALL TEMPERATURES WILL REMAIN ABOVE NORMAL.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 334 PM MST THU DEC 4 2014
THOUGH EARLY SATURDAY MORNING IS EXPECTED TO START OUT
DRY...A DISTURBANCE MOVES INTO EASTERN UTAH BY NOON PULLING SOME
MOISTURE INTO THE REGION. THE DISTURBANCE WILL MOVE EAST
THROUGHOUT THE DAY ON SATURDAY...AND SNOW LEVEL IS EXPECTED TO BE
AROUND 8000 FT DURING THE DAY. THOUGH PRECIPITATION DOESN/T LOOK
SUBSTANTIAL DURING THE DAY...THERE WILL BE A CHANCE ACROSS THE
FORECAST AREA FOR MEASURABLE PRECIPITATION WITH THE PASSAGE OF
THIS WEATHER DISTURBANCE. A FEW SHOWERS WILL LINGER ACROSS THE
CENTRAL AND NORTH CENTRAL COLORADO MTNS SATURDAY NIGHT INTO
SUNDAY MORNING. SUB- ADVISORY SNOW AMOUNTS ARE EXPECTED WITH THIS
SYSTEM.
HIGH PRESSURE MOVES BACK INTO THE FORECAST REGION ON
SUNDAY. THE HIGH PRESSURE ISN/T PARTICULARLY STRONG UNTIL WEDNESDAY...WHICH
LEAVES SOME ROOM FOR WEAK DISTURBANCES TO PASS THROUGH THE FLOW
UNTIL WEDNESDAY. THE LONG TERM MODELS SEEM TO BE WAFFLING BACK
AND FORTH WITH SMALL EMBEDDED DISTURBANCES ON MONDAY AND
TUESDAY...THOUGH AT THIS POINT WE CAN JUST EXPECT AN INCREASE IN
CLOUD COVER AS THESE MINOR CHANGES IN THE FLOW ARE APPEARING IN
THE FORECAST MODELS WITH NO PRECIPITATION FORECAST AT THIS TIME.
TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE NORMAL THROUGHOUT
THE WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 945 PM MST THU DEC 4 2014
A WEAK DISTURBANCE TRAILING TODAY'S STORM COMBINED WITH LINGERING
LOW LEVEL WILL KEEP LOCAL -RA/-SN GOING UNTIL 12Z. EXPECT MVFR/IFR
CIGS/VSBY WITH MOUNTAIN OBSCURATIONS WHERE THIS OCCURS. TRAPPED
LOW LEVEL MOISTURE WILL ALSO LEAD TO PERIODS OF MVFR/IFR
CIGS...AND VSBY IN FG/FZFG...AT VALLEY LOCATIONS MAINLY IN SW CO
BUT ALSO ANYWHERE THAT HAS WET GROUND WITH CLEARING SKIES THROUGH
15Z FRI. VFR CONDITIONS EXPECTED AT ALL TAF SITES 18Z FRI TO 06Z
SAT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAD
SHORT TERM...15
LONG TERM...JAM
AVIATION...JAD
Hazardous weather outlook, Dec 4, 4:32 AM MST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MST THU DEC 4 2014
COZ001>014-017>023-UTZ022>025-027>029-051145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
432 AM MST THU DEC 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND THIS EVENING...WITH
WIDESPREAD PRECIPITATION EXPECTED SOUTH OF INTERSTATE 70. THE
HEAVIEST SNOWFALL IS EXPECTED OVER THE SAN JUAN MOUNTAINS...SOUTH
OF RED MOUNTAIN PASS...WHERE 4 TO 8 INCHES WILL ACCUMULATION. THE
LOWER ELEVATIONS OF THE FOUR CORNERS WILL RECEIVE PERSISTENT
RAINFALL. ISOLATED TO SCATTERED VALLEY RAIN AND MOUNTAIN SNOW
WILL FALL NORTH OF INTERSTATE 70. TRAVEL CONDITIONS WILL BE
DEGRADED IN THE MOUNTAINS THROUGH THIS EVENING DUE TO SLUSHY OR
SNOWPACKED ROADS AND DECREASED VISIBILITY. CONDITIONS WILL IMPROVE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PRECIPITATION WILL DECREASE FRIDAY...THEN ANOTHER PACIFIC
DISTURBANCE WILL BRING A CHANCE OF RAIN AND SNOW ACROSS THE AREA
SATURDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJC
Dense Fog, Southeast Utah
- When
- December 4, 11:30 PM MST to December 5, 2:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- AWOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Dense fog occurred across portions of southeast San Juan County as visibilities dropped down to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 4 to 5, 20141 death · 5 injured · 2 events
- Rip Current in Guam, December 4 to 5, 20141 death · 1 event
- High Surf in Hawaii, December 4 to 14, 201412 events
- Dense Fog in Arizona, December 4 to 9, 201411 events
- Dense Fog in Texas, December 4 to 5, 201410 events
- Winter Weather in West Virginia, December 4 to 5, 20148 events
- Dense Fog in Indiana, December 4 to 5, 20146 events
- Winter Weather in Virginia, December 4 to 5, 20144 events
- Winter Weather in Maryland, December 4 to 5, 20142 events
- Dense Fog in Colorado, December 4 to 5, 20142 events
- Dense Fog in Arizona, December 4, 20141 event
- Ice Storm in Washington, December 4 to 5, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559594.